Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 1998, 7:13 PM CDT for Chase County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 7:13 PM CDT (00:13 UTC)
- Expired
- Jun 10, 1998, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chase County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:30 PM CDT | Thunderstorm Wind 52 | Cottonwood Falls, KS | |
| Jun 10, 7:30 PM CDT | Thunderstorm Wind 50 | Cottonwood Falls, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3869 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 110013 RRA SVRICT KSC017-110115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 713 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 815 PM CDT * AT 715 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR WONSEVU...OR 20 MILES NORTH OF EL DORADO...MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COTTONWOOD FALLS STRONG CITY BAZAAR CHASE STATE LAKE AND PARK IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. KED
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 10, 3:40 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT WED JUN 10 1998 ...SHORT TERM... MAIN FORECAST CHALLENGE TONIGHT IS PRECIPITATION CHANCES. WARM FRONT CURRENTLY LOCATED ALONG I-70 AND IS EXPECTED TO PUSH NORTHWARD LATER TONIGHT AS S/W AT 500 MB PROGGED TO PUSH INTO KANSAS. SFC WINDS HAVE SHIFTED TO THE SOUTHWEST OVER WESTERN KS THIS AFTN SO IT LOOKS LIKE DRYLINE TRYING TO ADVANCE EASTWARD. NOT SURE WHAT IS CAUSING THIS AT THE MOMENT BUT TAKING A LOOK AT WATER VAPOR IMAGERY AND 500 MB PROFILERS..LOOKS LIKE A SMALL S/W IS NOW PUSHING INTO EASTERN ARIZONA. AM WONDERING IF THIS IS THE S/W MODELS ARE FORECASTING TO AFFECT US LATER TONIGHT WHILE MAIN WAVE HOLDS BACK OVER SW CONUS. HAVE GENERALLY FOLLOWED NGM SOLUTION THROUGH 12Z THU. LATEST ADAP PRODUCTS SHOWS VERY HIGH MOISTURE CONVERGENCE OVER EASTERN KANSAS ALONG WITH A VERY UNSTABLE AIRMASS. IN ADDITION..CAP HAS WEAKENED OVER THE LAST FEW HOURS WITH SFC TEMPS WARMING TO THE UPPER 80S TO AROUND 90 DEGREES ACROSS CENTRAL/SOUTH CENTRAL KS DUE TO SOUTHWEST FLOW. IF ANYTHING DOES GO PLENTY OF INSTABILITY TO WORK WITH. 40 TO 50 KT 850 JET TO SET UP LATER TONIGHT ALONG A THETA-E RIDGE EXTENDING FROM SOUTHERN OKLAHOMA UP THROUGH SOUTHEAST KANSAS AND THEN INTO WESTERN MISSOURI. HOWEVER..BEST CONVERGENCE SHOULD BE TO THE NORTHEAST OF OUR CWA. WILL UP POPS INTO THE 50-60 PCNT CATEGORY WITH UPPER LEVEL FEATURES APPROACHING AND LEAVE IT OPEN ENDED TIMING WISE. CURRENT MINS FOR TONIGHT LOOK GOOD WITH BREEZY SOUTH WINDS. MARIEN ...LONG TERM... TEMPERATURES LOOK TO BE SOMEWHAT PROBLEMATIC FOR THIS FCST... COORD CONSENSOUS WUD BE TO LEAN TWD NGM/AVN SOLNS WITH REGARD TO KEEPING WARMER TEMPS ACRS CNTRL/SERN KS THRU FRI. THE ETA SEEMS TOO STG/FURTHER S WITH NRN STREAM S/W THU NGT/FRI WHICH WUD PUSH SFC FNT INTO KS AND PORTEND TO COOLER TEMPS ON FRI. WL OPT FOR THE WKR SOLN WITH WARMER/DRIER WLY COMPONENT FLO ACRS THE CWA. OTHWS...WL HOLD ONTO CHC OF TSRA ACRS SERN KS MUCH OF THU WITH MAINLY MRNG CNVTN FURTHER W ACRS CNTRL/SCNTRL KS AS DRIER AIR ADVCTS INTO WRN PTNS OF THE CWA BHND DRY LN BY AFTN. DRIER/MORE STABLE WLY FLO SHUD KEEP LID ON PCPN CHC/S THRU FRI WITH NXT SGNFCT CHC OF RAIN AND TSTMS TO COME SAT AS PROGD CLOSED LOW OVR CA EJECTS ENEWD ACRS THE PLAINS. DUE TO UNCERTAINTY IN TIMING OF SYS WL HOLD ONTO CHC OF TSRA INTO SUNDAY PER PRVS FCST. DARMOFAL FCSTID = 13 ICT 68 85 64 90 / 50 40 10 0 HUT 67 85 63 89 / 50 40 10 0 EWK 68 85 63 88 / 50 40 10 0 EQA 67 85 64 89 / 50 40 10 0 WLD 70 86 65 91 / 50 40 10 0 RSL 64 85 59 86 / 50 40 10 0 GBD 65 85 60 87 / 50 40 10 0 SLN 66 86 61 88 / 50 40 10 0 MPR 67 85 62 87 / 50 40 10 0 CFV 70 85 66 90 / 50 40 10 0 CNU 69 84 65 89 / 50 40 10 0 K88 68 84 64 88 / 50 40 10 0 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 10:22 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.